Wyoming, 2022

Damaging Winds in Wyoming, July 24, 2022

July 24, 2022 · NWS RIW · 3 events in 2 counties and zones

A weather system crossed Wyoming on July 24th, encouraging thunderstorm development. Severe thunderstorm winds occurred in multiple locations across northern and central Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A weather system crossed Wyoming on July 24th, encouraging thunderstorm development. Severe thunderstorm winds occurred in multiple locations across northern and central Wyoming. At the Lander airport, a maximum wind gust of 74 mph was recorded. In Park County, wind gusts of 60 to 70 mph were reported. In Cody, 400 customers lost power when trees were downed by the wind and fell on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 24, 12:19 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 24, 12:19 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
119 PM MDT Sun Jul 24 2022

.SHORT TERM...This afternoon through Monday night
Issued at 1030 AM MDT Sun Jul 24 2022

A minor shortwave trough will approach the Cowboy State today. The
sfc pressure gradient will tighten in response, especially west of
the Divide. Gusts of 25 to 35 mph will be widespread across this
area this afternoon. These winds, combined with critical to near
critical RH values, will lead to elevated to critical fire weather
conditions west of the Divide this afternoon. Red Flag Warnings and
Rangeland Fire Danger statements are in effect for portions of
Teton, Lincoln and Sublette counties, as a result.

Veering winds have been slow to occur over eastern WY this morning.
Winds have just turned east-southeast over Natrona and Converse
counties as of 13Z. Gulf moisture is still expected to advect into
Johnson and Natrona counties today, as a result of these winds. CAPE
values of 500-1000 J/kg remain in the forecast across areas east of
the Divide, with the higher values occurring over Johnson County.
This will coincide with 30-40 kt of shear, where the stronger storms
are expected to occur. Strong thunderstorms, with hail and strong
outflow winds, will be possible elsewhere east of the Divide as
well. Overall, scattered showers and thunderstorms are expected east
of the Divide. Ongoing showers across the south will continue this
morning, with isolated thunderstorms becoming possible this
afternoon. This activity will end and/or exit late this afternoon.

The associated weak cold front will quickly move through northern
portions by this evening. North to northwest winds with gusts of 40
to 50 mph will occur behind the front, as it makes its way
southward. Gusts of 50 to 60 mph could occur in areas prone to
northwest flow, like Powell. These winds could also occur over the
southern slopes of the Owl Creek/Bridger Mountains, in the form of
downsloping winds. These winds will quickly subside across the area
tonight.

Conditions will be quieter (dry) and slightly cooler across the CWA
Monday. The flow aloft will turn more cyclonic/northwest, in the
wake of today's shortwave. This will lead to north-northwesterly
winds east of the Divide, which will be light through much of the
day. West-northwest winds, with gusts of 25 to 30 mph, will occur
across southern portions. This will lead to elevated to near
critical fire weather conditions, as RH values will be near 10
percent. Rangeland Fire Danger statements will be needed for
Sweetwater, Sublette and southern Lincoln counties.

.LONG TERM...(Tuesday through Sunday)
Issued at 119 PM MDT Sun Jul 24 2022

Weak northwest flow on the backside of a Longwave trough and stalled
frontal boundary will hang out over northeast WY Tuesday and
Wednesday. Heights will be lower, so high temps won't be as
oppressive for these two days with highs in the 80s F. RH will
continue to be critical, especially for the southern half of the
CWA. Thankfully winds will not be strong through the period thanks
to weak flow aloft and no major weather systems.

Beyond Wednesday the trough slowly slides east as a ridge builds
across the western US. Moisture increases by the middle of the week
in response to moisture convergence from the trough to the northeast
and the ridge to the west. This will increase thunderstorm chances
across the area thanks to some perturbations with mid-level energy
in the flow. This will moderate highs each afternoon from Wednesday
through Saturday for some due to cloud cover and possible outflows
from storms. Not only will highs be moderated, but fire weather
conditions will as well. With highs limited and scattered
thunderstorms each afternoon RH values will not be able to drop to
critical levels. In addition wind will be minimal, so fire weather
conditions should improve. Sunday the models begin to diverge on the
upper-level pattern, regardless it looks like temps will be rising
once again, well into the 90s F for most lower elevations.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday
Issued at 1030 AM MDT Sun Jul 24 2022

This afternoon scattered showers and thunderstorms will overspread
the area and all terminals, except KJAC may be impacted. Variable
and gusty wind is the main threat from any storms. Brief MVFR/IFR
conditions are possible in the strongest storms this afternoon,
otherwise VFR conditions prevail. Wind gusts of 15 to 20 knots can
be expected this afternoon, decreasing this evening for most. A
boundary is likely to move through the Bighorn Basin this evening,
which would result in a breezy to strong north wind at KCOD and
KWRL. Gusts as high as 40 knots are possible as this boundary moves
through. Cloud cover decreases overnight with clear skies across the
area likely by Monday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1030 AM MDT Sun Jul 24 2022

Fire weather conditions will be elevated to critical again today,
especially in the far western portions, with Red Flag Warnings
for zones 414/415. Ongoing showers over portions of zones
277/278/279 will continue this morning, with thunderstorms
becoming possible this afternoon. This activity is expected to end
and/or exit the area late this afternoon. Southwest winds, with
gusts of 25 to 30 mph will occur west of the Divide this
afternoon.

Despite slightly higher RHs in the rest of the state, scattered
showers and thunderstorms are likely east of the Divide, and a
few storms could be strong across the northern tier. Brief,
strong, erratic outflow winds are the main concern with storms
today. Elevated to near-critical fire danger will continue Monday
across the southern zones. Dry and breezy conditions continue
through mid week with no large wetting rain systems.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ414-415.

&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...Rowe
FIRE WEATHER...VandenBoogart/LaVoie
Hazardous weather outlook, Jul 24, 3:42 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
442 AM MDT Sun Jul 24 2022

WYZ001>020-022>030-251045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
442 AM MDT Sun Jul 24 2022

...Red Flag Warning in Effect This Afternoon and Evening Across
portions of Teton and Lincoln counties...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Elevated to critical fire danger in the west. Scattered showers
and thunderstorms over Sweetwater county and east of the Divide. A
few storms could be strong with hail and damaging wind gusts.

A cold front with a shift to strong north winds gusting 35 to 50
mph east of the Divide during the evening and early overnight.
The Bighorn Canyon Recreation Area in Big Horn County could see
locally higher wind gusts around and just after sunset as strong
outflow winds push though the steep terrain features.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions are likely each afternoon and
evening through mid-week, with no appreciable widespread wetting
precipitation in the forecast.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jul 24, 12:19 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT Sun Jul 24 2022

WYZ009-010-241945-
Bighorn Mountains Southeast-Northeast Johnson County-
119 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of north central
Johnson County through 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo and Lake De Smet around 130 PM MDT.

This includes the following highways...
 Interstate 25 between mile markers 296 and 299.
 Interstate 90 between mile markers 47 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4427 10688 4444 10695 4456 10658 4456 10642
      4434 10633
TIME...MOT...LOC 1917Z 252DEG 27KT 4438 10682

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, Jul 24, 1:54 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
254 PM MDT Sun Jul 24 2022

WYZ015-017-018-242130-
Wind River Basin-Wind River Mountains East-Lander Foothills-
254 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of central Fremont
County through 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dickinson Park, or 16 miles west of Fort Washakie,
moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Fort Washakie and Ethete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4283 10927 4297 10936 4324 10893 4293 10869
TIME...MOT...LOC 2053Z 243DEG 33KT 4295 10919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hensley
Special weather statement, Jul 24, 2:31 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
331 PM MDT Sun Jul 24 2022

WYZ006-008-009-242200-
Southeast Big Horn Basin-Bighorn Mountains Southeast-Bighorn
Mountains West-
331 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of west central Johnson
and northeastern Washakie Counties through 400 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Big Trails, or 17 miles southeast of Ten Sleep,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Dullknife Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4374 10716 4385 10736 4413 10720 4396 10685
TIME...MOT...LOC 2131Z 217DEG 23KT 4386 10720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jul 24, 2:35 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
335 PM MDT Sun Jul 24 2022

WYZ004-006-008-242200-
North Big Horn Basin-Southeast Big Horn Basin-Bighorn Mountains West-
335 PM MDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southeastern Big
Horn County through 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hyattville, or 16 miles northwest of Ten Sleep, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hyattville around 350 PM MDT.

Other locations in the path of this storm include Medicine Lodge
Archaeological Site and Paintrock Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4412 10762 4418 10783 4446 10777 4433 10735
TIME...MOT...LOC 2135Z 215DEG 18KT 4420 10770

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 24, 3:14 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

A 74 mph wind gust was reported at the Lander airport.

Thunderstorm Wind, Fremont

When
July 24, 5:45 PM MST to 5:53 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

A maximum wind gust of 59 mph was reported at the Lander airport.

Thunderstorm Wind, Park

When
July 24, 7:35 PM MST to 8:00 PM MST
Where
Park County, 1 mi N of Cody to 1 mi N of Powell Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
44.535, -109.070

Strong thunderstorm winds blew down trees onto power lines that caused power outages to 400 customers. A maximum wind gust of 68 mph was reported at the Powell airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045379, 1045385, 1045389.